Oklahoma, 2018

Drought in Oklahoma, February 1 to 28, 2018

February 1 to 28, 2018 · NWS TSA · 18 events in 18 counties and zones

Severe drought (D2) conditions continued across much of eastern Oklahoma through mid February. An active weather pattern began across the area on February 16th and continued for over a week, resulting in multiple rain events across the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe drought (D2) conditions continued across much of eastern Oklahoma through mid February. An active weather pattern began across the area on February 16th and continued for over a week, resulting in multiple rain events across the region. Several of these events were significant. Due to these late-month rains, total monthly rainfall from six to ten inches occurred across eastern Oklahoma generally along and south of I-44, with one to four inches occurring to the north of I-44. The normal average rainfall for February across this region is from around two inches in Osage and Pawnee Counties to around three inches in southeastern Oklahoma. The excessive rainfall that fell across much of the area during the latter part of the month resulted in much improved drought conditions by the end of February, with the exception of portions of Osage and Pawnee Counties, where severe drought conditions persisted through the end of the month. Monetary damage estimates due to the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 31, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1147 PM CST Wed Jan 31 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A cold front will continue moving through the area overnight.
Northerly winds will increase in the wake of the front, and become
gusty during the day Thursday. VFR conditions will prevail through
the forecast period.

&&

.PREV DISCUSSION... /Issued 838 PM CST Wed Jan 31 2018/

..UPDATE...

DISCUSSION...
Cold front is moving through and is currently positioned from
southwest Missouri across northeast Oklahoma and down through
southwest Oklahoma into north-central Texas. Winds are generally
light both ahead of and behind the front and will remain light
through morning. Several locations across central and eastern
Oklahoma are still seeing temperatures in the 50s to low 60s but
will see a gradually decrease once the front moves
through...with morning lows in the mid 30s to lower 40s.

Northerly winds will increase behind the front Thursday morning
and afternoon as pressure gradient tightens and lapse rates
increase. In addition to the gusty north winds, the incoming
airmass will be quite dry...continuing the heightened fire
weather conditions over much of northeast Oklahoma and northwest
Arkansas Thursday afternoon.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Jan 31, 4:57 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CST Wed Jan 31 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CST Wed Jan 31 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
 	AREA...Southeast Oklahoma...generally along and south of
 		   Interstate 40.
	ONSET...Ongoing...Winds will continue to decrease this evening.

FIRE WEATHER DANGER.
	RISK...Elevated.
 	AREA...Southeast Oklahoma.
 	ONSET...Ongoing...Conditions will improve this evening.

DISCUSSION...
Fire weather conditions will improve later this afternoon and
evening as winds begin to subside a bit and relative humidity
increases as temperatures cool. A cold front currently located
north of the area will move through much of eastern Oklahoma and
northwest Arkansas by Thursday morning. Winds will shift from
southerly to more northerly behind the front.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through MONDAY...No Hazards.
TUESDAY...Winter Weather Potential.

EXTENDED DISCUSSION...

Gusty north winds will begin to increase on Thursday behind the cold
front with a limited fire weather danger. A strong arctic cold front
will move through the area Saturday night into Sunday. Although
uncertainties remain concerning timing of this system, scattered
areas of mixed wintry precipitation will be possible behind the
front. At this time. travel impacts are expected to remain
minimal.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Osage

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Washington

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Mayes

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Delaware

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Creek

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Wagoner

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Cherokee

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Adair

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Muskogee

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, McIntosh

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Pittsburg

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Haskell

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
February 1, 12:00 AM CST to February 27, 6:00 AM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742490, 742491, 742492, 742493, 742494, 742495, 742496, 742497, 742498, 742499, 742500, 742501, 742502, 742503, 742504, 742505, 742506, 742507.